West Virginia, 2006

High Wind in West Virginia, December 1, 2006

December 1, 2006 · NWS RNK · 4 events in 4 counties and zones

A strong cold front moved east through southeast West Virginia and created gusty winds on the 1st of December.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front moved east through southeast West Virginia and created gusty winds on the 1st of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 1, 8:09 AM EST, 21 minutes earlier.

Area forecast discussion, Dec 1, 8:09 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 AM EST FRI DEC 1 2006

.UPDATE...
EXPANDED HIGH WIND WARNING SOUTHEAST TO THE BLUE RIDGE. BURST OF
WINDS WITH THE FRONT WILL BE SUFFICIENT IF NOT TO PRODUCE BRIEF 50
TO 60 MPH WINDS...TO PRODUCE TREE DAMAGE DUE TO MOIST SOILS.

&&

.PREV DISCUSSION...
/ISSUED 626 AM EST FRI DEC 1 2006/

UPDATE...AVIATION.

AVIATION /12Z-12Z/...

NEGATIVELY TILTED UPPER SYSTEM PASSING TO THE NW THIS MORNING WILL
WHIP A COLD FRONT ACROSS THE SE WVA SITES BY MIDDAY AND ELSEWHERE
DURING THE EARLY TO MID AFTERNOON. AFTER SCATTERED EARLY MORNING
-SHRA...EXPECTING A BAND OF SHRA/ISOLD TSRA JUST AHEAD OF THE
FRONT TO SWEEP NE THRU THE AREA BY EARLY AFTERNOON. THIS IN
CONJUNCTION WITH A STRONG JET ALOFT WILL LIKELY PRODUCE SW WINDS
GUSTING ABOVE 25-35 KTS AT TIMES FROM MID MORNING INTO LATE THIS
AFTERNOON. WILL ALSO INCLUDE A PERIOD OF WIND SHEAR AT A FEW SITES
EARLY THIS MORNING UNTIL STRONGER WINDS MIX THROUGH THE ENTIRE
COLUMN. OTRW LOOKING AT MIX OF MVFR/VFR CEILINGS TODAY...WITH OCNL
IFR CONDITIONS IN HEAVIER SHRA. VERY DRY AIR SHOULD PUNCH OUT
REMAINING MOISTURE EASTERN SITES THIS EVENING WITH SOME LEFTOVER
UPSLOPE MVFR CEILINGS POSSIBLE BLF/LWB OVERNIGHT. ELSEWHERE ALSO
EXPECT TO SEE WINDS SLOWLY DIMINISH WITH PREVAILING VFR CONDTIONS
AFTER 00Z IF NOT SOONER. &&

PREV DISCUSSION...
/ISSUED 358 AM EST FRI DEC 1 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...

DYNAMIC UPPER SYSTEM CURRENTLY LIFTING NE WELL WEST OF THE MOUNTAINS
WILL SET THE STAGE FOR AN ABRUPT CHANGE FROM SPRINGLIKE WEATHER OF
THE LAST FEW DAYS TO A MORE NORMAL TEMP REGIME TNGT/SAT. IN THE
TRANSITION STAGE A STRONG COLD FRONT TRAILING FROM A SURFACE LOW
PROGGED TO RIDE INTO THE GREAT LAKES LATER TODAY WILL SWEEP THRU
THE REGION EARLY/MID AFTERNOON. ALTHO BEST DYNAMICS WILL SWING BY
TO THE NORTH...DEEP MOISTURE...UPPER DIFFLUENCE AXIS AND STRONG
LOW LEVEL JET SUPPORT LOOK TO PROVIDE SUPPORT FOR BANDS OF LOW
TOPPED SHRA/TSRA JUST AHEAD OF THE FRONT FROM THIS MORNING WEST TO
AFTERNOON OUT EAST. MODELS CONTINUE TO VARY ON TIMING OF BEST
LIFT/WEAK INSTABILITY BUT THINK ONCE NOSE OF UPPER JET STARTS TO
SWING DRY SLOT IN FROM THE SW WILL SEE FRONTAL BAND ACCELERATE
NEWD. THIS AGAIN MAKES FOR CONCERN FOR MIXING DOWN OF STRONG WINDS
WITH ANY SHRA ESPCLY NORTHERN HALF SO WILL CONTINUE TO ADDRESS IN
HWO REGARDING SLGT RISK POTENTIAL.

HOWEVER POST FRONTAL WINDS PROBABLY MORE OF A CONCERN FOR MORE
WIDESPREAD WIND PROBLEMS GIVEN 50-60 KT 85H JET AND QUICK SHOT OF
SUBSIDENCE BEHIND THE FRONT. GUIDANCE CROSS SECTIONS INDICATE BEST
JET ACROSS THE NORTH...CLOSER TO PRES RISE COUPLET WHERE MOST RIDGES
LOOKED TO BE CLIPPED BY 50 KT GRADIENT THIS AFTERNOON. THUS HAVE
EXTENDED THE WARNING EAST TO INCLUDE AMHERST/BEDFORD CTYS AND ADDED
A FEW MORE ZONES IN THE LYH VCNTY TO THE ADVISORY BASED ON STRONG
MOMENTUM OFF RAOBS. ROA/NEW RIVER VALLEYS THE IFFY REGION AS FAR AS
WARNING SPEEDS AS APPEARS STRONGEST WINDS MORE WITH CONVECTION THERE
ALTHO GIVEN CORE OF 3H JET OVERHEAD A QUICK BURST OF WARNING TYPE
SPEEDS NOT OUT OF THE QUESTION. OTRW WILL ADJUST TIMING OF POPS SOME
BASED ON EARLY ISENTROPIC PREFRONTAL SHRA SOUTHERN HALF ATTM AND
THEN QUICK INCREASE IN BANDED SHRA FROM THE WEST THIS MORNING. HIGH
TEMPS VERY TRICKY SINCE WILL INIT WITH RISING VALUES AND IF SHRA IS
A BIT SLOWER ALLOWING SOME BREAKS...COULD SEE EASTERN SITES SOAR
INTO THE 70S WITH NEAR 70 ELSW EXCEPT FAR WESTERN ZONES. FOR NOW
WILL UP HIGHS ALL AREAS...WITH POTENTIAL FOR A FEW RECORDS BEFORE
HAVING FALLING READINGS MOUNTAINS WHERE CAA FROM THE SW WILL DEVELOP.

SHRA SHOULD BE ALL BUT GONE EARLY THIS EVENING AS THE FRONT ZOOMS
NEWD AND VERY DRY AIR ALOFT ZIPS IN FROM THE WEST. SOME ISOLATED
UPSLOPE -SHSN/-FZDZ POSSIBLE EARLY ALTHO QUICK REDUCTION IN RH AND
MORE WESTERLY COMPONENT SUGGESTS COVERAGE RATHER SHORT LIVED THIS
EVENING. OTRW CLEARING AND MUCH COLDER WITH WINDS SLOW TO DIMINISH
GIVEN RIDGING STILL TO THE WEST AND SUBSIDENCE FILLING. MAINLY
SUNNY/COOL ON SATURDAY WITH STILL A BREEZE AROUND AS SURFACE HIGH
ONLY SLOWLY NOSES IN FROM THE WEST. SW FLOW ALOFT LIKELY TO TAP
INTO SOME HIGH CLOUDS BY AFTERNOON BUT GIVEN SO MUCH DRY AIR WONT
BOOST CLOUDS MUCH ATTM. SINCE CORE OF 85H COLD POCKET LOOKS TO
SLIDE BY TO THE NORTH OVERNIGHT/SAT...PLAN ON KEEPING LOWS UP SOME
ESPCLY EAST TNGT PER ADDED MIXING AND IN BETWEEN MAV/MET MOS ON
SAT.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

REMAINDER OF THE FORECAST APPEARS TO BE MAINLY NORTHERN STREAM
DOMINATED WITH SHOT OF MUCH COLDER AIR WITH 5H TROF MONDAY AND MORE
REINFORCING PIECES INTO MID WEEK. INIT COASTAL LOW STILL LOOKS TO BE
A NEAR MISS EARLY WEEK WITH STREAMS OUT OF PHASE...THEN POSSIBLY
MORE INTERACTION OUT TOWARD DAY 7 OR SO. FOR NOW PLAN TO KEEP
THINGS MAINLY DRY OUTSIDE SPORADIC UPSLOPE -SHSN WITH CHILLY HIGH
PRES BUILDING ACROSS AND NORTH OF THE AREA SUNDAY-THU. THIS
SHOULD ALLOW FOR BELOW NORMAL TEMPS THRU MOST OF THE PERIOD WITH
HIGHS 30S/40S MOUNTAINS AND 45-50 OUT EAST.

CLIMATE...

HIGH TEMPERATURE RECORDS FOR 12/1...

ROANOKE(ROA)...71 (2001)
LYNCHBURG(LYH)...72 (1922)
DANVILLE(DAN)...74 (1998)
BLUEFIELD(BLF)...65 (1970)
BLACKSBURG(BCB)...70 (1998)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ011>020-
     022>024-034-035.

     HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR VAZ007-009-
     010.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ032-033-
     045>047.

NC...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-002-
     018.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ003-019.

WV...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ043>045.

     HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR WVZ042.

&&

UPDATE...
Hazardous weather outlook, Dec 1, 7:48 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 AM EST FRI DEC 1 2006

VAZ007-009-010-WVZ042-021300-
TAZEWELL-SMYTH-BLAND-MERCER-
748 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH THIS AFTERNOON. STRONG
SOUTHERLY WINDS ARE EXPECTED AHEAD AND ALONG AN APPROACHING COLD
FRONT THIS MORNING. STRONG WESTERLY WINDS WILL THEN FOLLOW THE
FRONT THIS AFTERNOON. GUSTS TO 60 MPH CAN BE EXPECTED OVER THE
HIGHER TERRAIN THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. WIND SPEED REPORTS AND/OR
REPORTS OF WIND DAMAGE ARE REQUESTED.

VAZ011-018>020-023-024-034-035-WVZ043>045-021300-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-SUMMERS-MONROE-GREENBRIER-
748 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH THIS EVENING. A COLD
FRONT WILL MOVE EAST THROUGH THE AREA BY EARLY THIS AFTERNOON.
STRONG SOUTHERLY WINDS ARE EXPECTED AHEAD OF THE FRONT THIS
MORNING AND IN ASSOCIATION WITH A POSSIBLE LINE OF SHOWERS AND
THUNDERSTORMS THROUGH MIDDAY. THIS WILL BE FOLLOWED BY STRONG
WESTERLY WINDS BEHIND THE FRONT...WITH SPEEDS GUSTING TO 60 MPH OR
MORE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING. WIND
SPEED REPORTS AND/OR REPORTS OF WIND DAMAGE ARE REQUESTED.

NCZ001-002-018-VAZ012>017-022-021300-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-
748 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH THIS EVENING. A COLD
FRONT WILL MOVE EAST THROUGH THE AREA BY EARLY THIS AFTERNOON.
STRONG SOUTHERLY WINDS ARE EXPECTED AHEAD OF THE FRONT THIS
MORNING AND IN ASSOCIATION WITH A POSSIBLE LINE OF SHOWERS AND
THUNDERSTORMS THROUGH MIDDAY. THIS WILL BE FOLLOWED BY STRONG
WESTERLY WINDS BEHIND THE FRONT...WITH SPEEDS GUSTING TO 60 MPH AT
TIMES INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO EARLY THIS EVENING. WIND
SPEED REPORTS AND/OR REPORTS OF WIND DAMAGE ARE REQUESTED.

NCZ003-019-VAZ032-033-045>047-021300-
SURRY-WILKES-PATRICK-FRANKLIN-CAMPBELL-APPOMATTOX-BUCKINGHAM-
748 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING. A STRONG COLD
FRONT WILL SWEEP EAST ACROSS THE AREA THIS AFTERNOON. A BAND OF
SHOWERS AND THUNDERSTORMS JUST AHEAD OF THE FRONT COULD RESULT IN
STRONG OR DAMAGING WIND GUSTS INTO EARLY THIS AFTERNOON. IN
ADDITION...WESTERLY WINDS BEHIND THE FRONT MAY GUST TO NEAR 50 MPH
ACROSS THE HIGHER ELEVATIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. WIND
SPEED REPORTS AND/OR REPORTS OF WIND DAMAGE ARE REQUESTED.

NCZ004>006-020-VAZ043-044-058-059-021300-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
748 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SWEEP EAST AHEAD OF A COLD FRONT
THIS AFTERNOON. SOME OF THESE SHOWERS AND STORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Greenbrier

When
December 1, 8:30 AM EST to 1:30 PM EST
Where
Greenbrier forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement

Multiple trees and power lines downed across the county.

High Wind, Mercer

When
December 1, 9:30 AM EST to 3:30 PM EST
Where
Mercer forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Numerous trees downed county-wide. Several Roads blocked in Bluefield.

High Wind, Monroe

When
December 1, 9:30 AM EST to 10:30 AM EST
Where
Monroe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

Trees downed county-wide.

High Wind, Summers

When
December 1, 1:30 PM EST to 2:00 PM EST
Where
Summers forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

The Sheriff reported numerous trees downed in Jumping Branch.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7441, 7438, 7440, 7439.